Colorado, 2015

Hail in Colorado, June 25, 2015

June 25, 2015 · NWS BOU · 18 events in 6 counties and zones

Severe thunderstorms developed late in the afternoon and continued in the late evening hours. 5 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms developed late in the afternoon and continued in the late evening hours. The largest hail occurred near Aurora and Keenseburg, with hail up to tennis ball size or 2.5 inches in diameter. Elsewhere, the hail size ranged from nickel to half dollar size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 2:30 PM MST, 25 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
330 PM MDT THU JUN 25 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 330 PM MDT THU JUN 25 2015

CONVECTION BEGINNING OVER THE HIGHER TERRAIN AND LARIMER COUNTY AS
A SHORTWAVE MOVES CLOSER OUT WYOMING. A LONG LIVED
MCS....MESOSCALE CONVECTIVE SYSTEM HAS BEEN MOVING SOUTHEAST FROM
WYOMING AND INTO NEBRASKA ALL DAY....AND OUTFLOW FROM THIS SYSTEM
WILL LIKELY HELP KICK OFF ADDITIONAL CONVECTION THIS EVENING.
DEWPOINTS IN THE UPPER 50S TO LOWER 60S ALONG WITH TEMPERATURES IN
THE MID TO UPPER 80S ARE HELPING CAPES REACH IN THE 1000-2000 J/KG
AND UPWARDS OF 3000 NEAR THE WY/NE BORDER. SHEAR IS EXPECTED TO
INCREASE TO 35 KTS TO NEAR 50 KTS NEAR THE WYOMING BORDER. THESE
INGREDIENTS ARE COMBINING TO BRING THE THREAT OF SEVERE
WEATHER...MAINLY FOR LARGE HAIL AND DAMAGING OUTFLOW WINDS TO THE
PLAINS TONIGHT. BEST AREA IS ALONG AND EAST OF A LINE FROM GREELEY
TO LIMON. HOWEVER OUTFLOW FROM STORMS...IN ADDITION TO ENHANCED UPSLOPE
FLOW THIS EVENING MAY PRODUCE OTHER STORM FURTHER WEST. SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF THE PLAINS AND
URBAN CORRIDOR FOR THIS REASON. ACTIVITY UP NEAR CHEYENNE HAS
BEEN PROGGED BY THE LATEST HRRR MODEL TO BECOME THE LONG
ADVERTISED POSSIBLE MCS SYSTEM TO PUSH SOUTHEAST OVER NORTHEASTERN
COLORADO AND INTO KANSAS BY MIDNIGHT. THE OUTFLOW FROM THIS SYSTEM
IS EXPECTED TO PUSH BACK TOWARD THE FOOTHILLS TO BRING STRATUS AND
SOME FOG OVER THE PLAINS OVER NIGHT. SO EVEN THOUGH TEMPERATURES
SHOULD BE COOLING TONIGHT AND INTO TOMORROW...MINIMUM TEMPERATURES
WILL BE MODERATED OVER THE PLAINS UNDER WHAT STRATUS FORMS.

STRATUS WILL LIKELY STICK IN ALONG THE URBAN CORRIDOR AND PALMER
DIVIDE FOR MOST OF TOMORROW. THIS WILL ALLOW FOR TEMPERATURES
ABOUT 5 TO 10 DEGREES COOLER THAN TODAY. EXPECT AFTERNOON SHOWERS
AND THUNDERSTORMS TO FIRE OFF THE MOUNTAINS ABOVE THE STABLE
STRATUS DECK FIRST...THEN SOME MAY PUSH EAST DURING THE LATE
AFTERNOON OVER THE URBAN CORRIDOR AND ADJACENT PLAINS. WITH THE
UPPER RIDGE PUSHING IN FROM THE WEST SLIGHTLY MORE...THIS MAY
LIMIT CONVECTION OVER THE PLAINS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 PM MDT THU JUN 25 2015

THE MAIN MESSAGE CONTINUES TO BE UPPER LEVEL RIDGING OVER THE
GREAT BASIN DURING THE PERIOD. THIS PUTS OUR AREA UNDER A NORTH
TO NORTHWEST FLOW ALOFT WITH LITTLE IN THE WAY OF DISCERNIBLE QG
DYNAMICS AFFECTING OUR WEATHER. THIS ALSO KEEPS THE PLAINS
SUSCEPTIBLE TO OCCASIONAL OUTFLOWS AND FRONTAL SURGES FROM
CONVECTION THAT FORMS OVER THE GREAT PLAINS. ADDITIONALLY ENOUGH
MOISTURE WILL LIKELY BE CAUGHT IN THE RIDGE TO KEEP THE USUAL
DIURNAL CONVECTIVE CYCLE GOING. NWP BIAS-CORRECTED CONSENSUS
TEMPERATURES ARE PREDICTING SEASONAL VALUES BUT SOME OF THE LATEST
GUIDANCE IS SUGGESTING MUCH WARMER VALUES. WE SHALL SEE.

&&

.AVIATION...(FOR THE TAFS THROUGH 00Z FRIDAY LATE AFTERNOON)
ISSUED AT 330 PM MDT THU JUN 25 2015

CURRENT CONVECTION OVER THE NORTHERN URBAN CORRIDOR WILL LIKELY
SWITCH THE LIGHT SOUTHEASTERLY WINDS ACROSS THE AIRPORTS TO A
NORTHERLY PUSH. ANOTHER FRONTAL PUSH FROM THE NORTH IS EXPECTED IN
THE 01-03Z TIMEFRAME WITH A PERIOD OF GUSTY NELY WINDS FOR AN
HOUR OR TWO WHICH WILL BECOME MORE ELY BY 03Z. BEST CHANCE OF
STORMS MAY OCCUR IN THE 23Z-02Z TIME PERIOD. HOWEVER...OUTFLOW
FROM OTHER STORMS OVER THE EASTERN PLAINS MAY STILL SEND BACK
OUTFLOW THAT WILL HELP FIRE OFF ADDITIONAL STORMS LATER THIS
EVENING. SOME HIGH RES MODELS ARE SHOWING ADDITIONAL ACTIVITY
ALONG THE FOOTHILLS AND ADJACENT PLAINS AFTER MIDNIGHT. WILL HAVE
TO FOLLOW PROGRESSION OF STORMS AND MODELS TO SEE IF THIS SHOULD
BE ADDED INTO THE TAFS. WILL SEE SOME LOWER VISIBILITIES AND
CEILINGS IF STRONGER STORMS AFFECT THE AIRPORTS.

EXPECTING STRATUS/FOG TO PUSH IN OVER THE AREA AFTER 09Z. IFR
CONDITIONS POSSIBLE FROM 09-15Z...THEN MVFR CEILINGS MAY LAST
THROUGH 00Z.

&&

.HYDROLOGY...
ISSUED AT 330 PM MDT THU JUN 25 2015

STORMS MOVING RATHER QUICKLY THIS AFTERNOON AND EVENING WITH
RAINFALL AMOUNTS MAINLY UNDER ONE HALF INCH. HOWEVER...WITH A
RELATIVELY WET AIRMASS...COULD SEE LOCALLY HIGHER AMOUNTS UP TO
AN INCH OVER THE PLAINS. FOR THIS EVENING...WITH INCREASING
UPSLOPE FLOW ALONG THE FRONT RANGE...IF STORMS FIRE IN AND NEAR
THE FOOTHILLS...COULD SEE HEAVY RAINFALL DEVELOP OVER PORTIONS OF
THE URBAN CORRIDOR WITH RAINFALL AMOUNTS UP TO AN INCH OR TWO IN A
FEW LOCATIONS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KRIEDERMAN
LONG TERM...ET
AVIATION...KRIEDERMAN
HYDROLOGY...KRIEDERMAN
Hazardous weather outlook, Jun 25, 10:08 AM MST, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1108 AM MDT THU JUN 25 2015

COZ030>051-261715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1108 AM MDT THU JUN 25 2015

...POSSIBLE SEVERE STORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE PLAINS OF NORTHEAST
COLORADO BY EARLY TO MID AFTERNOON AND CONTINUE INTO THE EVENING
HOURS. A FEW OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL OVER
AN INCH IN DIAMETER AND DAMAGING WINDS WITH GUSTS UP TO 70 MPH.
AN ISOLATED TORNADO OR TWO MAY ALSO OCCUR. THE BEST CHANCE FOR
SEVERE STORMS WILL BE EAST OF A LINE FROM GREELEY TO
LIMON...HOWEVER OUTFLOWS FROM THESE STORMS COULD INITIATE STRONG
STORMS ELSEWHERE AS WELL. ALTHOUGH THE STORMS WILL MOVE RATHER
QUICKLY SOME LOCATIONS COULD RECEIVE UP TO AN INCH OF RAIN IN 30
MINUTES OR LESS.

IN THE MOUNTAINS AND FOOTHILLS THERE WILL BE A CHANCE OF
THUNDERSTORMS THIS AFTERNOON WHICH WILL PRODUCE GUSTY
WINDS...SMALL HAIL AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER TEMPERATURES AND AN INCREASE IN STORM COVERAGE WILL OCCUR
FRIDAY ACROSS THE AREA...WITH A SLIGHT CHANCE OF SEVERE STORMS
OVER THE PLAINS. A FAIRLY TYPICAL EARLY SUMMER WEATHER PATTERN
WILL CONTINUE SATURDAY THROUGH WEDNESDAY WITH TEMPERATURES AROUND
NORMAL AND CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR THE NORTHEASTERN COLORADO PLAINS WILL BE
NEEDED THIS AFTERNOON AFTER 2 PM.

SPOTTER ACTIVATION FOR THE METRO AREAS MAY BE NEEDED THIS
AFTERNOON AFTER 4 PM.

KRIEDERMAN/ET

In the hours before

Local storm report, Jun 25, 11:42 AM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1242 PM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      3 SE EDGEWATER          39.72N 105.02W
06/24/2015                   DENVER             CO   TRAINED SPOTTER

            WATER LEVEL UP TO 2 FT ALONG STREETS AND INTERSECTIONS
            NEAR 6TH AND LOWELL.

0530 PM     HAIL             2 ESE DENVER            39.72N 104.92W
06/24/2015  M0.88 INCH       DENVER             CO   TRAINED SPOTTER

0530 PM     FLASH FLOOD      1 S DENVER              39.71N 104.96W
06/24/2015                   DENVER             CO   LAW ENFORCEMENT

            RAMP FROM BROADWAY ONTO I-25 FLOODED WITH STRANDED
            VEHICLE. WATER UP TO THE CAR WINDOWS.

0525 PM     FLASH FLOOD      DENVER                  39.73N 104.96W
06/24/2015                   DENVER             CO   TRAINED SPOTTER

            CHERRY CREEK OUT OF BANKS ALONG BIKE PATH ALONG SPEER
            BLVD.

0520 PM     HAIL             7 SE AURORA             39.63N 104.72W
06/24/2015  M1.00 INCH       ARAPAHOE           CO   TRAINED SPOTTER

0516 PM     HAIL             3 SSE DENVER            39.69N 104.94W
06/24/2015  M1.50 INCH       DENVER             CO   TRAINED SPOTTER

0502 PM     HAIL             6 NE DENVER             39.79N 104.88W
06/24/2015  M1.00 INCH       DENVER             CO   NWS EMPLOYEE

            DENVER UPPER AIR SITE

0458 PM     HAIL             DENVER                  39.73N 104.96W
06/24/2015  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0453 PM     HAIL             2 S DENVER              39.70N 104.96W
06/24/2015  M0.88 INCH       DENVER             CO   TRAINED SPOTTER

0450 PM     HAIL             1 S DENVER              39.71N 104.96W
06/24/2015  M1.00 INCH       DENVER             CO   TRAINED SPOTTER

0448 PM     TORNADO          3 E DENVER              39.73N 104.90W
06/24/2015  F1               DENVER             CO   NWS STORM SURVEY

            TORNADO TOUCHED DOWN AROUND 448 PM IN EAST DENVER NEAR
            QUEBEC AND 6TH AVE. IT THEN MOVED EAST-NORTHEAST ACROSS
            THE LOWRY CAMPUS INTO THE WEST PART OF AURORA. THE
            TORNADO THEN LIFTED NEAR MOUNT NEBO MEMORIAL PARK AROUND
            510 PM. BASED ON TREE DAMAGE THERE WAS LOW END EF1 WITH
            WIND SPEEDS ESTIMATED IN THE 86-90 MPH RANGE. SOME HOMES
            HAD ROOF DAMAGE. 2.8 MILE LONG DAMAGE PATH LESS THAN 50
            YARDS WIDE.

0448 PM     TSTM WND DMG     2 N AURORA              39.73N 104.81W
06/24/2015                   ARAPAHOE           CO   BROADCAST MEDIA

            POTENTIAL BRIEF TORNADO TOUCHDOWN NEAR 10TH AND ELMIRA. A
            FEW TREES UPROOTED ALONG WITH ROOF MATERIAL TOSSED ONTO
            STREET AND AGAINST OTHER STRUCTURES.

0445 PM     HAIL             2 ESE DENVER            39.72N 104.92W
06/24/2015  M0.88 INCH       DENVER             CO   TRAINED SPOTTER

&&

The radar

The Denver radar (KFTG), 48 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Weld

When
June 25, 2:55 PM MST
Where
Weld County, 7.39 mi E of Platteville Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.220, -104.610

Hail, Weld

When
June 25, 2:59 PM MST
Where
Weld County, 0.69 mi N of Keenesburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.110, -104.520

Hail, Weld

When
June 25, 3:00 PM MST
Where
Weld County, 6.42 mi NW of Keenesburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.170, -104.600

Hail, Adams

When
June 25, 3:15 PM MST
Where
Adams County, 14.04 mi ENE of Barr Lake
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.520

Hail, Weld

When
June 25, 3:15 PM MST
Where
Weld County, 3.17 mi E of Hudson
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.570

Hail, Weld

When
June 25, 3:20 PM MST
Where
Weld County, 3.17 mi W of Prospect Valley
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.070, -104.470

Hail, Adams

When
June 25, 3:35 PM MST
Where
Adams County, 14.04 mi ENE of Barr Lake
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.520

Hail, Adams

When
June 25, 3:39 PM MST
Where
Adams County, 13.97 mi NNE of Manila
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.960, -104.410

Hail, Adams

When
June 25, 3:55 PM MST
Where
Adams County, 0.87 mi SE of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.740, -104.420

Hail, Arapahoe

When
June 25, 4:12 PM MST
Where
Arapahoe County, 9.14 mi W of Byers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.390

Hail, Arapahoe

When
June 25, 4:12 PM MST
Where
Arapahoe County, 5.07 mi WSW of Byers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.680, -104.300

Hail, Elbert

When
June 25, 4:24 PM MST
Where
Elbert County, 3.45 mi N of Elizabeth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.400, -104.600

Hail, Douglas

When
June 25, 5:00 PM MST
Where
Douglas County, 2.76 mi WSW of Franktown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.800

Hail, Elbert

When
June 25, 5:02 PM MST
Where
Elbert County, 13.63 mi ENE of Kiowa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.450, -104.250

Hail, Elbert

When
June 25, 5:30 PM MST
Where
Elbert County, 0.53 mi E of Kiowa
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.350, -104.460

Hail, Douglas

When
June 25, 5:30 PM MST
Where
Douglas County, 2.76 mi WSW of Franktown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -104.800

Hail, Weld

When
June 25, 8:10 PM MST
Where
Weld County, 6.97 mi NNE of Purcell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.720, -104.520

Hail, Larimer

When
June 25, 9:55 PM MST
Where
Larimer County, 1.38 mi N of Loveland
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.420, -105.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574145, 574156, 574144, 574154, 574155, 574143, 574142, 574141, 574140, 574152, 574153, 574151, 574150, 574149, 574147, 574148, 574146, 574157.